Excessive Heat, Cass
- When
- August 1, 9:00 AM CST to August 6, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 33.078, -94.344 (the zone’s center; the record gives no point)
An upper ridge of high pressure intensified over the Southern Plains and extended east into the Ozarks and Central Arkansas through early August. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper ridge of high pressure intensified over the Southern Plains and extended east into the Ozarks and Central Arkansas through early August. Meanwhile, a weak surface front lifted back north into portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front over all of the Four State Region. Very strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing well into the lower triple digits across Northeast Texas and limited mixing of dewpoints observed. Thus, heat indices ranged from 110 to 115 degrees each day throughout much of the first week of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 1, 5:19 AM CST, 3 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT Tue Aug 1 2023
...New AVIATION...
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 240 AM CDT Tue Aug 1 2023
It is amazing what a little morning thunderstorm and some cloud
cover can do to afternoon high temperatures. El Dorado had that
early morning MCS move through and their temperatures never made
it above 90 on Monday. Monroe was also "cooler" than the day
before with a high of 95 on Monday. Otherwise, it remained hot
across the area.
Upper-air pattern continues to show our obnoxious and unsolicited
area of high pressure centered over the Texas Panhandle and
southwest Oklahoma this morning. There will be very little change
to this pattern over the course of the short-term period, which
will give us continued heat. There is a small chance for some
thunderstorms across our far southeast zones Wednesday afternoon,
but nothing to really write home about.
I have been contemplating all morning what I should do with the
heat headlines for today. Thankfully the dayshift yesterday made
it somewhat easy for me for today in terms of already issuing the
Excessive Heat Warning for most of the area. I did make some minor
changes here though. I moved the time up to 10am for the Excessive
Heat Warning to go into effect this morning. In addition, I have
added Little River, Hempstead, and Nevada counties in southwest
Arkansas to the Warning. This only leaves McCurtain, Sevier and
Howard counties in the Heat Advisory. One might ask, why not just
add the remaining counties to the warning? I pondered this for
some time now. Given the constraints of neighbors and this area
just not seeing the heat index values reach 110 or greater yet, I
decided to hold off.
The other thing I changed for today was instead of falling back
into a Heat Advisory for the entire area overnight, I just
extended the Excessive Heat Warning and the small Heat Advisory
through the night tonight and into Wednesday. Hopefully this will
fix any potential confusion to the change back and forth. Heat
index values will be no less than they are expected to be today so
I figured this would be the best bet. Are we going to reach
Excessive Heat Warning criteria overnight? No, but we are only
going to bottom out tonight in the mid 70s to lower 80s across the
region which will not provide much relief to this oppressive
heat.
In addition, things are rapidly drying out across the region. This
is increasing the fire danger across portions of the area. Main
concern right now is for our east Texas counties. With these
elevated fire weather concerns, we will also be putting out a
Fire Danger Statement for portions of east Texas generally along
and south of I-20. While we will not have the winds to support
this, we will have abnormally dry fuels across this area that can
still prompt wildfires. Please see our fire weather forecast for
more information. /33/
&&
.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 240 AM CDT Tue Aug 1 2023
Dangerous heat will persist with the hottest temperatures of the
year continuing for the Four State Region through the rest of the
workweek before a break finally starts to arrive by the weekend.
Heat hazard product issuance is likely to also continue for the next
several days as a result. This is due to upper level ridging that
will proceed southeast across the Southern Great Plains into East
Texas and nearly directly overhead (shifting slightly southward by
Thursday). Beyond very isolated rain chances in Central Louisiana,
temperature maximums of widespread triple-digit heat continues each
day with light winds not providing much relief, including at night
with temperature minimums in the upper 70s/lower 80s. Extra
attention to the cumulative amount of heat stress that is possible
through multiple days (as well as dusk hours). Adequate precautions
are encouraged to be taken against the elevated potential for heat
illnesses. This includes (and is not limited to) altering outdoor
plans, taking frequent breaks if you must be outside, checking the
backseat of your vehicle, and knowing the signs and symptoms of heat
exhaustion and heat stroke.
Long-range guidance suggests that this persistent ridge will
gradually break down by the weekend, allowing enough northerly flow
for a frontal boundary to approach the area and instigate chances of
precipitation each day into next week. This also thankfully
introduces some relief from the heat in the form of temperature
maximums in the mid-to-upper 90s. /16/
&&
.AVIATION...
(12Z TAFS)
Issued at 611 AM CDT Tue Aug 1 2023
For the 01/12z TAF update...Satellite imagery from this morning
continues to show some mid to high level clouds across much of the
region. Surface observations are showing some patchy fog for a few
locations this morning. Looks like the only terminal that should
be impacted is KMLU where I have introduced some lower visibility
for the next few hours. Otherwise, once KMLU clears back up all
terminals should return to VFR throughout the remainder of this
TAF period with light winds expected. /33/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 102 80 104 81 / 0 0 10 0
MLU 100 78 102 78 / 10 10 10 0
DEQ 99 76 101 78 / 0 0 0 0
TXK 100 79 104 82 / 0 0 0 0
ELD 96 75 99 78 / 10 0 10 0
TYR 106 81 106 81 / 0 0 10 0
GGG 103 80 104 79 / 0 0 10 0
LFK 105 80 105 78 / 10 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT Wednesday for ARZ050-051.
Heat Advisory until 10 AM CDT this morning for ARZ059>061-
070>073.
Excessive Heat Warning from 10 AM this morning to 9 PM CDT
Wednesday for ARZ059>061-070>073.
LA...Heat Advisory until 10 AM CDT this morning for LAZ001>006-
010>014-017>022.
Excessive Heat Warning from 10 AM this morning to 9 PM CDT
Wednesday for LAZ001>006-010>014-017>022.
OK...Heat Advisory until 9 PM CDT Wednesday for OKZ077.
TX...Heat Advisory until 10 AM CDT this morning for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Excessive Heat Warning from 10 AM this morning to 9 PM CDT
Wednesday for TXZ096-097-108>112-124>126-136>138-149>153-
165>167.
&&
SHORT TERM...33
LONG TERM....16
AVIATION...33Hazardous Weather Outlook National Weather Service Shreveport LA 434 AM CDT Tue Aug 1 2023 ARZ059>061-070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-020945- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo- Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville- Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 434 AM CDT Tue Aug 1 2023 ...HEAT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... ...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT WEDNESDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. Hot and dry conditions are expected again today, as temperatures climb into the upper 90s and lower 100s this afternoon. When combined with the humidity, heat indices will reach near or above 110 degrees. Because of this, an Excessive Heat Warning will go into effect at 10am and continue into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Excessive Heat Warning will remain in effect through at least 9:00 PM on Wednesday. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure continues to expand east into the region. An increase in afternoon maximum temperatures are expected through this week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory will likely become necessary through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-OKZ077-020945- Sevier-Howard-McCurtain- 434 AM CDT Tue Aug 1 2023 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT WEDNESDAY... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Hot and dry conditions are expected again today, as temperatures climb into the upper 90s and lower 100s this afternoon. When combined with the humidity, heat indices will surpass 105 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The Heat Advisory will remain in effect through at least 9:00 PM on Wednesday. Hotter and more humid conditions are expected through all of next week, as an upper level ridge of high pressure begins to expand east into the region. An increase in afternoon maximum temperatures are expected through next week, with many locations near or in excess of 100 degrees. When combined with the humidity, heat indices will likely exceed 105 degrees each day. Thus, a Heat Advisory will likely become necessary through much of next week as well. Those that must be outside are urged to drink plenty of water, take frequent breaks, and limit exposure to the direct sunlight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 33
The national radar mosaic for the moment the first event began.
5 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136514, 1136515, 1136516, 1136517, 1136518.